This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I started taking Zoloft almost two weeks ago. I noticed on the insert that it said to never drink alcohol while taking Zoloft.
What are the problems this can cause? Is it serious, or is this just a general health warning, designed to help depressed people avoid drinking?
I enjoy 3-4 drinks 2-3 times a month in social situations. Not only do I enjoy this stress relief, but I don't want to suddenly stop and face all the questions..."Oh, what medication are you taking that you can't have a cocktail?" or "Oh, are you a recovering alcoholic?"
So what could happen? Would I really be risking a dangerous interaction? I would like to hear from people actually taking Zoloft as well as the doctor, please.
There are potentially dangerous reactions like blackout, change in blood pressure, etc, but they are not common. It would hard for me to recommend anything but for you to follow the recommendations. I can tell you for sure it is not just a way to get people to stop drinking. Most patients don't have problems with the combination, but you can't entirely ignore the warning.
In the case of Zoloft in regular patients, there have been no major discoveries pertaining to the interaction. Oftentimes, people who take SSRIs and drink alcohol concomitantely will experience an intensification of alcohol's impairment on psychomotor functions (1 beer would impair you similarly to how like 3-4 beers would impair someone else). This did not appear to be the case some testing with Zoloft, but just to be on the safe side, using alcohol with Zoloft is advised against as it may potentially inhibit Zoloft's effectiveness as well. A bit of alcohol now and then shouldn't hurt you much, but to be on the safe side, alcohol should probably be avoided as much as possible.
I've found that my tolerance for alcohol decreases while starting out on a new med, but after a while, it goes back to normal. For me, it's just like any other start-up side effect in that it goes away once you're used to the medication.
My tolerance for alcohol is shot with Zoloft. Another consideration is that alcohol is a depressant and doesn't really help your situation. Just remember your body can't handle as much booze and you'll be OK. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.